Bollettino dell'Unione Matematica Italiana

, Volume 11, Issue 1, pp 39–54 | Cite as

Affine lines in the complement of a smooth plane conic

  • Julie Decaup
  • Adrien DuboulozEmail author


We classify closed curves isomorphic to the affine line in the complement of a smooth rational projective plane conic Q. Over a field of characteristic zero, we show that up to the action of the subgroup of the Cremona group of the plane consisting of birational endomorphisms restricting to biregular automorphisms outside Q, there are exactly two such lines: the restriction of a smooth conic osculating Q at a rational point and the restriction of the tangent line to Q at a rational point. In contrast, we give examples illustrating the fact that over fields of positive characteristic, there exist exotic closed embeddings of the affine line in the complement of Q. We also determine an explicit set of birational endomorphisms of the plane whose restrictions generates the automorphism group of the complement of Q over a field of arbitrary characteristic.


Affine lines Smooth quadric surface Abhyankar-Moh problem Automorphisms 

Mathematics Subject Classification

14E07 14E25 14R25 14J50 



Some of the questions addressed in this article emerged during the workshop “Birational geometry of surfaces”, held at the Department of Mathematics of the University of Roma Tor Vergata in January 2016. The authors would like to thank the organizers of the workshop for the motivated but relaxed atmosphere of this workshop, as well as the other members of the “Afternoon Cremona Club”, Ciro Ciliberto, Alberto Calabri and Anne Lonjou, for stimulating discussions.


  1. 1.
    Abhyankar, S., Moh, T.: Embedding of the line in the plane. J. Reine Angew. Math. 276, 148–166 (1975)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Blanc, J., Dubouloz, A.: Automorphisms of \(\mathbb{A}^1\)-fibered surfaces. Trans. Am. Math. Soc. 363, 5887–5924 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Danilov, V.I., Gizatullin, M.H.: Automorphisms of affine surfaces. I. Izv. Akad. Nauk SSSR Ser. Mat. 39(3), 523–565 (1975)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Dubouloz, A.: Completions of normal affine surfaces with a trivial Makar–Limanov invariant. Mich. Math. J. 52(2), 289–308 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dubouloz, A.: Embeddings of Danielewski surfaces in affine spaces. Comment. Math. Helv. 81(1), 49–73 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dubouloz, A., Lamy, S.: Automorphisms of open surfaces with irreducible boundary. Osaka J. Math. 52(3), 747–793 (2015)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Fujita, T.: On the topology of noncomplete algebraic surfaces. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 29(3), 503–566 (1982)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Goodman, J.E.: Affine open subset of algebraic varieties and ample divisors. Ann. Math. 89, 160–183 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gurjar, R.V., Masuda, K., Miyanishi, M., Russell, P.: Affine lines on affine surfaces and the Makar–Limanov invariant. Can. J. Math. 60(1), 109–139 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Iitaka, S.: On Logarithmic Kodaira Dimension of Algebraic Varieties. Complex analysis and algebraic geometry, pp. 175–189. Iwanami Shoten, Tokyo (1977)zbMATHGoogle Scholar
  11. 11.
    Jung, H.W.E.: Über ganze birationale Transformationen der Ebene. J. Reine Angew. Math. 184, 161–174 (1942)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Miyanishi, M.: Open algebraic surfaces. CRM Monogr. Ser. 12 Am. Math. Soc. Providence, RI (2001)Google Scholar
  13. 13.
    Palka, K.: Classification of singular Q-homology planes II. \({\mathbb{C}}^1-\) and \({\mathbb{C}}^*\)-rulings. Pac J. M. 282-2, 421–457 (2012)Google Scholar
  14. 14.
    Palka, K.: A new proof of the theorems of Lin-Zaidenberg and Abhyankar-Moh-Suzuki. J. Algebra Appl. 14(9), 1540012 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    van der Kulk, W.: On polynomial rings in two variables. Nieuw Arch. Wisk. 1, 33–41 (1953)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Zaidenberg, M.: Affine lines on \(\mathbb{Q}\)-homology planes and group actions. Transform. Gr. 11(4), 725–735 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Unione Matematica Italiana 2017

Authors and Affiliations

  1. 1.Institut de Mathématiques de ToulouseUniversité Paul SabatierToulouse Cedex 9France
  2. 2.IMB UMR5584, CNRSUniv. Bourgogne Franche-ComtéDijonFrance

Personalised recommendations